Overuse of narcotics and barbiturates may make migraine worse

Nov 19, 2008

A team of researchers led by investigators at the Albert Einstein College of Medicine of Yeshiva University has determined that certain commonly-prescribed medications may have the unintended consequence of increasing the frequency of migraine attacks. This important finding could alter the way doctors prescribe migraine medicines.

In a recent article published in the journal Headache, the Einstein-led study of more than 8,000 migraine sufferers nationwide, found that the use of medications containing barbiturates or narcotics – which relieve migraine short-term – may make migraine worse if these medications are overused. Treatment with these classes of medicines was associated with an increased risk of transformed migraine (TM) headaches, a form of migraine characterized by 15 or more days of headache per month.

The finding is significant because 35 million Americans suffer from migraine headaches and an additional 5 million suffer from transformed migraine. Migraine symptoms include throbbing head pain, most commonly on one side. The pain can worsen with physical activity. Attacks most commonly last from 4 to 72 hours, but may persist for longer. More severe attacks are overwhelming and hinder daily activities. In addition to personal suffering, lost labor costs in the U.S. due to migraine are in excess of $13 billion per year, according to an earlier study from the Einstein team.

Principal investigator and senior author of the study, Richard Lipton, M.D. noted, "This confirms the longstanding feeling among many doctors that certain medications used to treat migraine may increase the frequency of headaches if overused. These findings have important public health implications." Dr. Lipton is professor and vice chair of neurology at Einstein and also directs the Montefiore Headache Center.

The objective of the study was to assess the role of specific classes of acute medications in the development of transformed or chronic migraine (TM) in people with episodic migraine (EM). In the study, 8,219 people with episodic migraine were followed for one year; 2.5% developed TM over the course of the year. The use of commonly prescribed medications, particularly narcotics (such as acetaminophen with codeine or Percocet), or barbiturates (such as Fiorinal, Fioricet and Esgic) were associated with a dose-dependent increased risk of new onset of TM. That means episodic or occasional migraine sufferers who took narcotics or barbiturates more frequently were more likely to develop TM.

Conversely, for those study participants that suffered less than 10 headaches per month (EM sufferers), a class of drugs called triptans – known to relieve migraine – did not increase the risk of transformed migraine. NSAIDs (ibuprofen and naproxen sodium, for example) were protective against transition to TM for those suffering less than 10 headache days per month, but were associated with increased risk of transition to TM for those with high levels of monthly headache days.

"Proper treatment with the appropriate medicines can bring relief to most people with migraine," said Dr. Lipton. "Primary care practitioners and patients should try to avoid the use of narcotic or barbiturate medications that may exacerbate migraine; if these drugs are necessary, patients should be advised of the risks of medication overuse and dose limits should be applied."

Source: Albert Einstein College of Medicine

Explore further: Large-scale study shows dramatic decline in mortality rates for ARDS

add to favorites email to friend print save as pdf

Related Stories

A primer on migraine headaches

Feb 16, 2010

Migraine headache affects many people and a number of different preventative strategies should be considered, states an article in CMAJ (Canadian Medical Association Journal). The article, a primer for physicians, outlin ...

Research: Migraine increases stroke risk

Oct 28, 2009

Migraine with aura (temporary visual or sensory disturbances before or during a migraine headache) is associated with a twofold increased risk of stroke, finds a study published in the British Medical Journal today. Further ...

Neurons from stem cells could replace mice in botulinum test

Feb 06, 2012

(PhysOrg.com) -- Using lab-grown human neurons, researchers from the University of Wisconsin-Madison have devised an effective assay for detecting botulinum neurotoxin, the agent widely used to cosmetically smooth the wrinkles ...

Recommended for you

Sleep duration affects risk for ulcerative colitis

1 hour ago

If you are not getting the recommended seven-to-eight hours of sleep each night, you may be at increased risk of developing ulcerative colitis, according to a new study1 in Clinical Gastroenterology and Hepatolog ...

User comments : 0